HEARING TIPS

Loss of Hearing Can be Caused by Certain Medications

Medications that cause hearing loss and other side effects.

Your ears can be damaged by a surprisingly common number of medications. From popular pain medicine to tinnitus medicine, here’s the low-down on medications that affect your hearing for better or for worse.

Medications Can Influence Your Hearing

The US accounts for almost half of the $500 billion dollar pharmaceutical industry. Do you regularly use over-the-counter medication? Or maybe your doctor has prescribed you with some kind of medication. All medications carry risk, and while side effects and risks might be listed in the paperwork, no one ever thinks they’ll be impacted. That’s why emphasizing that some medications may increase your chance of having loss of hearing is so crucial. Some medications can, on the plus side, assist your hearing, such as tinnitus medication. But which ones will be an issue for your hearing? But if you get prescribed with a drug that is known to lead to loss of hearing, what do you do? A little knowledge on the subject can really help.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

Most people are surprised to hear that medicine they take so casually could cause loss of hearing. How often loss of hearing happened in individuals who were taking many different painkillers was examined by researchers. This connection is supported by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Ongoing, regular use of over-the-counter pain relievers impairs hearing. 2 or more times a week is defined as regular use. You generally see this frequency in people with chronic pain. Taking too much aspirin at once could lead to temporary hearing loss, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger almost doubled if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Here are some prescription medications that may cause hearing loss:

  • Fentinol
  • Methadone
  • Oxycodone

The precise cause of the hearing loss is not clear. These drugs might lessen blood flow to your sensitive inner ear, which as time passes would kill nerves that detect sound. That’s why prolonged use of these medications may result in irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if used as directed. But the type of antibiotic called Aminoglycoside might increase hearing loss. Research is in the preliminary stages so we haven’t seen solid facts on human studies as of yet. But there definitely seem to be a few individuals who have noticed loss of hearing after taking these medications. It’s persuasive enough to recognize the results of the animal tests. The medical industry believes there may be something going on here. Mice that took these antibiotics, over a period of time, ultimately lost their hearing permanently, every time. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Cystic fibrosis
  • Some other respiratory diseases

In contrast to most antibiotics, they’re more often used over a prolonged period of time to treat chronic infections. Until recently, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. Why many antibiotics worsen hearing loss still requires more research. It seems that lasting harm could be caused when these drugs create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is used to manage malaria and has also been employed to help people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Your Hearing May be Damaged by Chemo Drugs

When you go through chemo, you know there will be side-effects. Attempting to kill cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. These medications are being looked at:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

But if you had to choose between chemo induced loss of hearing and cancer, for most people, the choice would be clear. You might need to speak to your hearing care expert about tracking your hearing while you’re going through cancer treatments. Or you may want to inform us what your personal scenario is and discover if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

In an attempt to balance fluids in your body you may try using diuretics. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to control the condition with medication. This can lead to inflammation when salt vs water ratios get out of balance. This can cause hearing loss, which is usually temporary. But loss of hearing could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. Lasix is the most commonly known loop diuretic, so if you’re prescribed this drug, you should check with your doctor concerning any side effects that may happen in combination with other drugs you’re taking.

What Can Do If You’re Taking Medications That May Cause Loss of Hearing

You need to speak with your doctor before you stop taking any medications they have prescribed. Before you talk to your doctor, you will need to take inventory of your medicine cabinet. You can ask your doctor if there might be an alternative to any medications that cause loss of hearing. You can also reduce your dependence on medications with a few lifestyle changes. You can have a healthier life, in certain situations, with small modifications to your diet and a little exercise. These changes may also be able to lessen pain and water retention while enhancing your immune system. If you are currently or have been using these ototoxic medications, you need to make an appointment to have your hearing tested as soon as possible. Loss of hearing can advance very slowly, which makes it less detectable at first. But make no mistake: it can affect your health and happiness in ways you might not realize, and you will have more possibilities for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today